Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

June 29, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Jun 29, 2021, 3:07 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 3:07 PM MST (22:07 UTC)
Expired
Jun 29, 2021, 3:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS85 KTWC 292207
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
307 PM MST Tue Jun 29 2021
 
AZZ502-292245-
Tohono O'odham Nation including Sells-
307 PM MST Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 345 PM
MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Sells, moving south at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Gu Oidak, Vamori, Cowlic, No:ligk and San Luis - Sells
District.

LAT...LON 3213 11210 3213 11194 3168 11187 3173 11217
TIME...MOT...LOC 2206Z 358DEG 14KT 3186 11202 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:34 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 29, 1:34 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
134 PM MST Tue Jun 29 2021

.SYNOPSIS...Increased moisture will result in daily scattered
showers and thunderstorms and cooler afternoon temperatures. The
chance of showers will be highest east and south of Tucson and
over higher terrain.

&&

.DISCUSSION...Convective activity is developing more or less as
expected early this afternoon across the higher terrain of the White
Mountains and across Santa Cruz and South/Central Pima County.
Surface dewpoints currently range from the mid 40's to mid 50's with
PWAT values generally 1 to 1.25". This is certainly adequate to
initiate convection as we're already seeing today once the mid level
cap is broken. While scattered valley showers and thunderstorms will
tend to increase as the afternoon progresses, the Tucson area may
struggle a bit as the increased activity to the south/southwest of
Tucson will result in considerable anvil shading. The thunderstorms
will tend to move to the south this afternoon and while some
localized heavy rain is possible, the main concern will be gusty
outflow winds and areas of blowing dust.

Deeper moisture courtesy of a gulf surge in part due to Tropical
Storm Enrique will move in by Wednesday with PWAT values increasing
to 1.25" to 1.50" from Tucson westward. This increased moisture in
combination with an inverted trough over SE Arizona will tend to
enhance convection on Wednesday, likely making it the most active
day of the monsoon thus far. With the deeper moisture and slower
storm movement Wednesday, heavy rainfall will be a greater concern
especially for burn scar areas.

Considerable moisture will remain through the end of the work week
with a pretty standard monsoon forecast including the potential for
areas of heavy rain. Much will be dependent on how much cloudiness
we'll see that may preclude the development of deep convection as
compared to more generalized shower activity. The high pressure
aloft will tend to reconsolidate just to our north/northwest this
weekend into early next week with a continuation of daily shower and
thunderstorm chances.

Below normal temperatures are expected to continue into this weekend
with perhaps some slight warming early next week to near normal
levels.

&&

.AVIATION...Valid through 01/00Z.
Expect SCT-BKN clouds 10k-14k ft MSL for most of the period with the
greatest amount of cloud cover expected this afternoon and evening.
Isolated to scattered SHRA/TSRA will favor areas southwest of KTUS
and across Graham/Greenlee Counties. Tomorrow afternoon, SHRA/TSRA
is expected to expand in coverage. Wind gusts up to 45 kts possible
near TSRA. Otherwise, SFC winds ELY/SELY 10-15 kts with gusts to 25
kts, decreasing overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoonal moisture continues to increase across
southeast Arizona, allowing for daily showers and thunderstorms
throughout the week. Minimum humidities generally reach the 20s and
30s in the lower elevations and 40s in the mountains with very good
overnight recoveries. Easterly breezes continue for much of the
area, gradually shifting to a typical diurnal pattern toward the
weekend with speeds less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 29, 2:23 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
223 PM MST Tue Jun 29 2021

AZZ502-292200-
Tohono O'odham Nation including Sells-
223 PM MST Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 34 miles east of Ajo, moving southeast at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ventana, Vaya Chin, San Luis
and Santa Rosa School.

LAT...LON 3251 11243 3250 11219 3235 11195 3221 11224
      3250 11247
TIME...MOT...LOC 2122Z 314DEG 17KT 3244 11228
Special weather statement, Jun 29, 3:07 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
307 PM MST Tue Jun 29 2021

AZZ502-292245-
Tohono O'odham Nation including Sells-
307 PM MST Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 345 PM
MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Sells, moving south at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Gu Oidak, Vamori, Cowlic, No:ligk and San Luis - Sells
District.

LAT...LON 3213 11210 3213 11194 3168 11187 3173 11217
TIME...MOT...LOC 2206Z 358DEG 14KT 3186 11202

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:23 PM MSTSpecial Weather StatementTWCPima37 min
Jun 29, 3:20 PM MSTSevere Thunderstorm WarningTWCPima40 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.